Mental Health: Weight Gain and Mental Medications

May is Mental Health Month, and I’m coming in hot here on May 1 with a vulnerable topic. Putting all my business on the internet is scary, so I thank you in advance for your kindness and open-mindedness while reading.

This topic plain sucks. But, I think the effects of mental meds on our bodies and the way we talk about bodies are both critical to openly discuss in the mental health conversation.

I’ve been on more mental meds than I can even remember, starting from the time I was 14. Whatever it is in the realm of depression, I’ve probably been on it. I’ve even dabbled in mood stabilizers! #versatile

2007

Zoloft (early-mid 2000s) made me break out in a rash. Remeron (2015) didn’t make me feel better and it made me eat everything in sight. Wellbutrin (2008-current) caused me to lose so much weight that my family was concerned for my health, and then, still on it the following year, I gained back all the weight I’d lost. I got off Wellbutrin and got on it again. I got off it again and got on it again, again. This was so much fun for my family.

I’ve been put on Lexapro, Effexor, Concerta (wth? thanks for the unnecessary ice), Prozac (current), Lamictal (current), and Cymbalta. These are just the meds I remember.

Today I work closely with my psychiatrist to find the right pharmaceutical balance for me, but when I was in high school my pediatrician’s nurse practitioner was treating me like a guinea pig which was both dangerous and inappropriate. I cannot fathom why unqualified medical professionals are able to toss anti-depressants around like parade candy, a frivolity that can be lethal. Big Pharma, is that you???

2009

Anyway, if you’re thinking of getting on meds for depression, anxiety, or Bipolar Disorder, first of all, I applaud you. It takes courage to recognize a potential issue inside of yourself and to take steps toward making your life better. If you’re new to the mental health realm, or even if you’re a veteran who can’t seem to find the right RX fit for you, I urge you to consult a psychiatrist, or, at the very least, work with a psychologist who will then work in tandem with a psychiatrist to care for you.

When that high school nurse practitioner had me sign a cartoon-y certificate that said I wouldn’t kill myself, ain’t nobody in that room felt any more assured. Take it from someone who’s done the legwork: mental illness + medical professional who’s not a psychiatrist, not okay; mental illness + psychiatrist, imperative.

Alright, now on to the next. Don’t comment on someone’s body size. “OMG, you’re so skinny!” is not a compliment, and “Skinnyyyy” is not a helpful comment to leave on someone’s photo. I have no doubt I’ve used some iteration of this as praise before because women have been conditioned to value thinness in ourselves and each other, which is a crock. Let me break this down:

  1. Someone may be having health issues causing unwanted weight loss or weight loss that feels out of their control.
  2. This can be a trigger for our sisters actively struggling with or recovering from an eating disorder.
  3. If you say that one time but not another, people can and often will get in their heads about their bodies. Did my body change? Was I not ‘skinny’ before they said that? Am I not ‘skinny’ anymore?

K-hole of misery ensues.

This is what I mean when I talk about valuing word impeccability. If you’d like to make a positive comment about someone’s appearance, use words like radiant, happy, lovely, glowing, sharp, etc. Avoid any adjectives that refer to size. No one likes to feel as if their body is being appraised, “big” or “small”. Making a conscious effort to not commodify our bodies is both freeing and key to feminism.

To bring this full circle from a woman’s POV, we already have enough bodily pressure without having to consider the effects life-improving mental health meds may have on our bodies. It’s a drag, but mental solace always wins.

Conversation is paramount and, anonymous or not, I’d love to read about your experiences regarding mental health meds in the comments.


Subscribe at the bottom of Bummed Out Baker to get my mental health musings and recipes emailed to you directly – Follow on Facebook for mental health articles and discussion – Follow on Instagram for behind-the-scenes panic attacks and my begrudging, meat-eating husband captured in the wild.

Advertisements

3 thoughts on “Mental Health: Weight Gain and Mental Medications

  1. Bailey…you M.U.S.T. write a book. Period. Must. Have to. The world needs your book.

  2. Thank you for posting! My body weight has gained after being on medications for depression and anxiety! It’s just crazy. Its hard to deal with the weight changes!

Leave a Reply to Angie Collier Cancel reply

This site uses Akismet to reduce spam. Learn how your comment data is processed.